Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 60, NWS Boston/Norton, MA

August 29, 2025Bristol County, Kent County, Providence County, Rhode Island; Bristol County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 29, 2025, 12:45 PM EDT for Bristol County, Kent County, Providence County, Rhode Island; Bristol County, Massachusetts. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2025, 12:45 PM EDT (16:45 UTC)
Expired
Aug 29, 2025, 1:17 PM EDT
In force
32 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bristol County, MA, Bristol County, RI, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 23 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 12:50 PM EDTTSTM WND DMGCranston, RITree and wires down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS51 KBOX 291645
SVRBOX
MAC005-RIC001-003-007-291745-
/O.NEW.KBOX.SV.W.0060.250829T1645Z-250829T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1245 PM EDT Fri Aug 29 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bristol County in southeastern Massachusetts...
  Northeastern Kent County in Rhode Island...
  Southeastern Providence County in Rhode Island...
  Northwestern Bristol County in Rhode Island...

* Until 145 PM EDT.

* At 1244 PM EDT, a severe thunderstorm was located over Cranston,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Providence, Warwick, Cranston, Pawtucket, Taunton, East Providence,
  Cumberland, North Providence, West Warwick, Johnston, Attleboro,
  Easton, Lincoln, Central Falls, Norton, Somerset, Barrington,
  Swansea, Seekonk, and Rehoboth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4183 7157 4201 7115 4178 7102 4172 7149
TIME...MOT...LOC 1644Z 246DEG 19KT 4179 7146 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAM
2 follow-up statements
238 
WWUS51 KBOX 291704
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
104 PM EDT Fri Aug 29 2025

RIC001-003-291714-
/O.CAN.KBOX.SV.W.0060.000000T0000Z-250829T1745Z/
Kent RI-Bristol RI-
104 PM EDT Fri Aug 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KENT AND
NORTHWESTERN BRISTOL COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4177 7136 4188 7143 4198 7115 4184 7107
TIME...MOT...LOC 1704Z 244DEG 20KT 4184 7132 

$$

MAC005-RIC007-291745-
/O.CON.KBOX.SV.W.0060.000000T0000Z-250829T1745Z/
Bristol MA-Providence RI-
104 PM EDT Fri Aug 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN BRISTOL AND EAST CENTRAL PROVIDENCE COUNTIES...

At 104 PM EDT, a severe thunderstorm was located over Seekonk, or
near East Providence, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Providence, Pawtucket, Taunton, East Providence, North Providence,
Attleboro, Lincoln, Central Falls, Norton, Swansea, Seekonk,
Rehoboth, Dighton, and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4177 7136 4188 7143 4198 7115 4184 7107
TIME...MOT...LOC 1704Z 244DEG 20KT 4184 7132 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAM
297 
WWUS51 KBOX 291717
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
117 PM EDT Fri Aug 29 2025

MAC005-RIC007-291726-
/O.CAN.KBOX.SV.W.0060.000000T0000Z-250829T1745Z/
Bristol MA-Providence RI-
117 PM EDT Fri Aug 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BRISTOL AND EAST
CENTRAL PROVIDENCE COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4177 7136 4188 7143 4198 7115 4184 7107
TIME...MOT...LOC 1714Z 246DEG 19KT 4187 7124 

$$

CAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:01 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 29, 10:01 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1001 AM EDT Fri Aug 29 2025

.SYNOPSIS...
Cold front will bring a round of showers and thunderstorms on
today, with small hail and gusty winds possible with a few of
the strongest storms. Pockets of heavy rain could impact this
afternoon's commute. Otherwise, dry and very pleasant weather
pattern should prevail over most of the Holiday Weekend into
most of next week with just a low risk for a few brief showers
on Labor Day.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated 10 AM Fri:

Key Messages:

* More numerous storms develop in central MA/eastern CT around
  midday and head east during afternoon/evening.

* Impacts to the PM commute/holiday weekend travel from
  localized street flooding and poor visibility in downpours.

* Brief strong wind gusts and small hail possible in strong
  storms, but most storms will be sub-severe.

Few showers/storms popped up this morning in E CT and E MA where
we have some weak instability and one in Griswold, CT reported
1/4" hail per CoCoRaHS observer. We should see a few more
showers or storms develop in these areas through midday but
coverage will be fairly sparse.

Meanwhile, more showers were entering western New England ahead
of cold front. Latest high-res models continue to point toward
more numerous storm development around midday, especially in
central MA and eastern CT, before storms probably merge into a
line and head eastward during afternoon and evening, meaning
less of a thunderstorm risk for western MA/western CT.

Timing looks to be:
 - Central MA/Eastern CT 12-3 PM
 - Greater Boston/Providence 3-7 PM
 - South Coast, Cape Cod, Islands 5-9 PM

Severe threat remains fairly low given limited instability, weak
shear, and marginal mid level lapse rates, but given colder air
aloft we can't rule out small hail or brief wind gusts (30-ish
mph). It's not out of the question that we'll need to issue a
SVR or two but overall this does not look like a big severe
weather day.

Also need to be aware of brief downpours given increasing
PWATs (up to 1.2") but none of the moisture parameters are off
the charts, and forecast soundings are not overly impressive.
Still, any downpours in urban areas during PM rush hour (and
holiday weekend travel) could result in localized street
flooding and poor visibility at times.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
305 AM Update:

Key Messages:

* Clearing/drying behind the cold front Fri night. Lows in the upper
  40s to lower 50s.

* Other than a few clouds during the day, the weekend is tranquil,
  dry and slightly cooler than normal. Highs in the 70s, with cooler
  nights in the mid/upper 40s to the mid 50s.

Details:

Tonight Through the Weekend:

Cold front will have pulled offshore by late this evening with drier
northwest flow working in for the overnight. We'll become governed
by cyclonic flow aloft from a closed upper low expected to
meander around northern New England for the weekend. At surface,
high pressure will build into New England tonight into
Saturday, then move offshore on Sunday.

Overall tranquil/dry weather with no hazardous weather will rule
across Southern New England this weekend. There may be some
diurnally-driven cloud cover, with better chances over northern MA
closer to the upper low. Wouldn't rule out a spotty shower but the
vast majority of the weekend ends up dry. Cool temperatures aloft
will favor temps running cooler than normal, with highs in the 70s,
and lows in the 40s to lower to mid 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:

* Dry weather continues through midweek, and while the coasts will
  be touch cooler with onshore flow, a gradual warming trend is
  expected.

* Next chance for rain may hold off until late next week.

Details:

High pressure will remain anchored offshore through at least the
middle of next week. This will maintain dry weather, with seasonable
temps and cooler nights. Onshore flow/seabreezes near the coasts,
too. Temps should follow a warming trend into the mid to upper 70s,
perhaps nearing 80 in the CT Valley.

After the anticipated rains today, it's an extended stretch of dry
weather. At this point it doesn't look like we'll see our next
chance for more widespread rain until late next week. Early
indications are that it could be a decent rainmaker, but confidence
in the details is low.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update:

Today...High confidence.

VFR conditions dominate today, but we do expect briefly lower
conditions which we will explain below. A few spot showers
early-mid morning near the I-95 corridor. Otherwise...the main
concern is showers and scattered t-storms especially from ORH
eastward to BED-PVD-BOS this afternoon and particularly in the
18-23z time frame. There is the potential for a brief solid
line of storms to develop along this cold front. Brief strong
wind gusts, small hail, lightning and heavy downpours are
possible with the strongest storms. Across western MA/CT still
expect scattered showers with isolated t-storms later
today...but the threat for more widespread thunderstorms is
likely to be further east. Winds becoming S-SW at 5 to 15 knots.

Tonight: High confidence.

VFR. W to WNW winds 5-10 kt.

Saturday and Sunday: High confidence.

VFR through the period. W/NW winds near 10 kt Sat, becoming
light overnight. Light north winds on Sun, with seabreezes along
the coast.

KBOS TAF...High confidence in TAF. Cluster of brief showers with
a downpour or two in the vicinity of the terminal through 1230z
or so. Biggest concern though is later today when showers and
scattered t-storms are anticipated...greatest risk is between
19z and 23z.

KBDL TAF...High confidence in TAF. Scattered showers expected mainly
this afternoon with isolated t-storms possible mainly after
16z.

Outlook /Monday through Tuesday/...

VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Friday night...High confidence.

Winds and seas to be below small craft criteria today, but south
to southeast winds may reach 20 kt. Main concern for boaters
today is with a line of strong t-storms capable of small hail,
brief strong wind gusts, lightning and heavy rain between 5-9
PM.

Tranquil conditions then expected tonight through the weekend,
with W winds around 10-15 kt and seas less than 4 ft all waters.

Outlook /Monday through Tuesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto
NEAR TERM...JWD
SHORT TERM...Loconto
LONG TERM...Loconto
AVIATION...Frank/Loconto
MARINE...Loconto

In the hours before

Local storm report, Aug 29, 12:25 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1225 PM EDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     Marine Tstm Wind 3 SSW Gloucester        42.58N 70.67W
08/29/2025  M47 MPH          ANZ251             MA   Buoy

            Dog Bar Breakwater measured.

1154 AM     Marine Tstm Wind Rockport                42.65N 70.62W
08/29/2025  M41 MPH          Essex              MA   Amateur Radio

            This was a measured wind gust at Whale Cove.

1216 PM     Marine Tstm Wind 1 N Rockport            42.67N 70.62W
08/29/2025  M49 MPH          Essex              MA   Amateur Radio

            Wind gust measured at the Sandy Bay Yacht
            Club.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:06 AM EDTSpecial Marine WarningBOX54 min
Aug 29, 10:56 AM EDTSpecial Marine WarningBOX38 min
Aug 29, 11:11 AM EDTSpecial Marine WarningBOX37 min
Aug 29, 11:45 AM EDTSpecial Marine WarningBOX39 min
Aug 29, 12:37 PM EDTSpecial Marine WarningBOX53 min
Aug 29, 1:29 PM EDTSpecial Marine WarningBOX23 min

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.